Parameterized Counting and Randomization

  • Rodney G. Downey
  • Michael R. Fellows
Part of the Texts in Computer Science book series (TCS)


In this chapter, we will first look at parameterized counting problems as an analog to the classical problem of counting. We establish the classes #W[t] and related issues, and prove completeness results. We present the Flum–Grohe results on the hardness of counting k-cycles. Later we introduce a formal model for parameterized randomization. We prove an analog of the Valiant–Vazirani Theorem.


  1. 39.
    A. Andrzejak, An algorithm for the Tutte polynomials of graphs of bounded treewidth. Discrete Math. 190(1–3), 39–54 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 48.
    V. Arvind, V. Raman, Approximation algorithms for some parameterized counting problems, in Algorithms and Computation: Proceedings of 13th International Symposium, ISAAC 2002, Vancouver, BC, Canada, November 21–23, 2002, ed. by P. Bose, P. Morin. LNCS, vol. 2518 (Springer, Berlin, 2002), pp. 453–464 CrossRefGoogle Scholar
  3. 119.
    L. Cai, S.M. Chan, S.O. Chan, Random separation: a new method for solving fixed-cardinality optimization problems, in Parameterized and Exact Computation. Proceedings of Second International Workshop, IWPEC ’06, Zürich, Switzerland, September 13–15, 2006, ed. by H. Bodlaender, M. Langston. LNCS, vol. 4169 (Springer, Berlin, 2006), pp. 239–250 CrossRefGoogle Scholar
  4. 129.
    L. Cai, B. Yang, Parameterized complexity of even/odd subgraph problems, in 7th International Conference on Algorithms and Complexity, CIAC 2010, Rome, Italy, May 26–28, 2010, ed. by T. Calamoneri, J. Diaz. LNCS, vol. 6078 (Springer, Berlin, 2010), pp. 85–96 Google Scholar
  5. 158.
    R. Chitnis, M. Cygan, M. Hajiaghayi, M. Pilipczuk, M. Pilipczuk, Designing FPT algorithms for cut problems using randomized contractions, in IEEE 53rd Annual Symposium on Foundations of Computer Science, FOCS 2012, New Brunswick, New Jersey, USA, October 20–23, 2012 (IEEE Comput. Soc., Los Alamitos, 2012), pp. 460–469 CrossRefGoogle Scholar
  6. 180.
    B. Courcelle, J. Makowsky, U. Rotics, Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst. 33(2), 125–150 (2000) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 185.
    M. Cygan, Deterministic parameterized connected vertex cover, arXiv:1202.6642
  8. 194.
    P. Damaschke, Degree-bounded techniques accelerate some parameterized graph algorithms, in Parameterized and Exact Computation, Proceedings of 4th International Workshop, IWPEC ’09, Copenhagen, Denmark, September 2009, ed. by J. Chen, F. Fomin. LNCS, vol. 5917 (Springer, Berlin, 2009), pp. 98–109 CrossRefGoogle Scholar
  9. 256.
    R. Downey, M. Fellows, K. Regan, Parameterized circuit complexity and the W hierarchy. Theor. Comput. Sci. 191(1–2), 97–115 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  10. 310.
    J. Flum, M. Grohe, The parameterized complexity of counting problems, in Proceedings of 43rd Symposium on Foundations of Computer Science, FOCS 2002, Vancouver, BC, Canada, 16–19 November 2002 (IEEE Comput. Soc., Los Alamitos, 2002), pp. 538–547 Google Scholar
  11. 332.
    M. Frick, M. Grohe, Deciding first-order properties of locally tree-decomposable graphs, in Proceedings of 26th International Colloquium on Automata, Languages and Programming (ICALP 1999), Prague, Czech Republic, July 11–15, 1999, ed. by J. Wiedermann, P. van Emde Boas, M. Nielsen. LNCS, vol. 1644 (Springer, Berlin, 1999), pp. 331–340 CrossRefGoogle Scholar
  12. 492.
    B. Lin, Y. Chen, The parameterized complexity of k-edge induced subgraphs, in Proceedings of 39th International Colloquium on Automata, Languages and Programming (ICALP 2012), Part I, Warick, UK, July 9–13, 2012, ed. by A. Czumaj, K. Mehlhorn, A. Pitts, R. Wattenhofer. LNCS, vol. 7391 (Springer, Berlin, 2012), pp. 641–652 CrossRefGoogle Scholar
  13. 517.
    D. Marx, D. Lokstanov, Clustering with local restrictions. Inf. Comput. 222, 278–292 (2013) CrossRefzbMATHGoogle Scholar
  14. 522.
    C. McCartin, Contributions to parameterized complexity, PhD thesis, Victoria University, Wellington, 2002 Google Scholar
  15. 523.
    C. McCartin, Parameterized counting problems. Ann. Pure Appl. Log. 138(1–3), 147–182 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 535.
    A. Montoya, The parameterized complexity of probability amplification. Inf. Process. Lett. 109(1), 46–53 (2008) MathSciNetCrossRefGoogle Scholar
  17. 536.
    J.A. Montoya, M. Müller, Parameterized random complexity. Theory Comput. Syst. 52(2), 221–270 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  18. 538.
    M. Müller, Valiant–Vazirani lemmata for various logics, Technical Report 63, Electronic Colloquium on Computational Complexity, 2008 Google Scholar
  19. 548.
    S. Noble, Evaluation of the Tutte polynomial for graphs of bounded tree-width. Comb. Probab. Comput. 7, 307–321 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 646.
    M. Thurley, Kernelizations for parameterized counting problems, in Theory and Applications of Models of Computation, Proceedings of 4th International Conference, TAMC 2007, Shanghai, China, May 22–25, 2007, ed. by J. Cai, B. Cooper, H. Zhu. LNCS, vol. 4484 (Springer, Berlin, 2007), pp. 703–714 Google Scholar
  21. 649.
    L. Valiant, The complexity of computing the permanent. Theor. Comput. Sci. 8(2), 189–201 (1979) MathSciNetCrossRefzbMATHGoogle Scholar
  22. 662.
    D. Welsh, A. Gale, The complexity of counting problems, in Aspects of Complexity, ed. by R. Downey, D. Hirschfeldt. De Gruyter Series in Logic and Its Applications (de Gruyter, Berlin, 2001), pp. 115–154 Google Scholar

Copyright information

© Springer-Verlag London 2013

Authors and Affiliations

  • Rodney G. Downey
    • 1
  • Michael R. Fellows
    • 2
  1. 1.School of Mathematics, Statistics and Operations ResearchVictoria UniversityWellingtonNew Zealand
  2. 2.School of Engineering and Information TechnologyCharles Darwin UniversityDarwinAustralia

Personalised recommendations